Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Hastings, NE

April 19, 2017Jewell County, Mitchell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 19, 2017, 5:30 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2017, 5:30 PM CDT (22:30 UTC)
Expired
Apr 19, 2017, 5:45 PM CDT
In force
15 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jewell County, KS, Mitchell County, KS

The radar

The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
840 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WUUS53 KGID 192230
SVRGID
KSC089-123-192245-
/O.NEW.KGID.SV.W.0039.170419T2230Z-170419T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
530 PM CDT WED APR 19 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mitchell County in north central Kansas...
  Southeastern Jewell County in north central Kansas...

* Until 545 PM CDT

* At 530 PM CDT, a severe thunderstorm was located over Beloit,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Beloit and Scottsville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3948 9819 3968 9793 3949 9793 3939 9814
TIME...MOT...LOC 2230Z 233DEG 41KT 3949 9807 

HAIL...1.00IN
WIND...60MPH
 
$$

Mangels

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:09 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 19, 3:09 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
309 PM CDT Wed Apr 19 2017

.SHORT TERM...(This evening through Thursday)
Issued at 257 PM CDT Wed Apr 19 2017

Focus is on thunderstorm potential the next few hours.

A cold frontal boundary was advancing southeast today, and was oriented
from KJYR to KPHG at 20Z. Convergence along the front will focus
thunderstorm activity across the east/southeast tier or so of our
cwa for a few hours generally from 21Z to 00Z. The primary hazards
from the storms will be large hail the size of golf balls or
greater and damaging winds of 60 mph given instability around
2000 j/kg and effective shear of 30 to 40kts.

Conditions generally dry out behind the boundary as it exits to the
southeast however we may need some small pops for a few showers
tonight along the elevated boundary in presence of mid level
frontogenesis as latest model runs suggest the potential for this.
Pressure rises behind the front average 2 to 4mb and expect
steady/gusty northwest winds into the overnight hours.

Any lingering light precipitation is expected to end by Thursday
morning as dry air and surface high pressure settles across our
region behind the boundary. Thursday is shaping up to be a
generally nice day with highs in the 60s to low 70s. Northwest
wind speeds may become sneaky breezy at times given the deeper
mixing per soundings in the afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 257 PM CDT Wed Apr 19 2017

Precipitation chances return at the end of the workweek as an upper
trough over the Rockies emerges onto the central and southern
plains. Rain chances return to portions of our western zones as
early as Thursday night, however the better chances for rain across
our western and southern zones favor Friday and Friday night. Dry
air to the east will bring a sharp gradient to areas that are wet
or dry and again our far west zones and mainly north central
Kansas stand the better chances for receiving rainfall.
Instability remains pretty meager and have left thunder out of the
forecast with this system.

The upper low departs Saturday and heights rise behind the system.
The weekend time frame is still looking dry, then models are
trending stronger with another wave heading into Monday, so Monday
may not remain a dry period if these trends continue. Late Tuesday
into Wednesday see precipitation chances return but there are model
differences in the track/strength of this next system and details
will be resolved as things get closer.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon)
Issued at 1159 AM CDT Wed Apr 19 2017

A cold frontal boundary is just about to reach the terminals at
the onset of the TAF period. Winds will be making the switch to a
northerly then a northwest direction behind the boundary. Cigs are
tricky with cloud heights currently varying between MVFR and VFR
however a fairly expansive area of stratus with IFR cigs are noted
behind the front. Have included a tempo group the low cloud cover
for the afternoon hours. The best chances for thunderstorm
activity later this afternoon and evening will be south of the
terminals however latest forecast models suggest the potential for
light post frontal precipitation overnight in the presence of mid
level frontogenesis. For winds, northwest wind speeds will remain
steady and gusty at times into the overnight hours and deep mixing
Thursday may also produce gusts of 20kts or greater.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, Apr 19, 1:37 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
137 PM CDT Wed Apr 19 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
201200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
137 PM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are possible late this afternoon
and evening, generally between 4 PM and 8 PM. The potential for
severe thunderstorms exists primarily for locations southeast of a
line from York, Nebraska to Osborne, Kansas. The primary hazards
from the storms will be hail the size of golf balls or greater and
damaging winds of 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 and 8 PM for locations
southeast of a line from York, Nebraska to Osborne, Kansas.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Apr 19, 4:54 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
454 PM CDT WED APR 19 2017

KSZ019-192230-
Mitchell KS-
454 PM CDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 16 miles southwest of Beloit, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Beloit, Asherville, Simpson, Hunter, Scottsville and Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Kansas.

LAT...LON 3928 9847 3957 9795 3957 9793 3922 9793
      3922 9842
TIME...MOT...LOC 2154Z 240DEG 37KT 3929 9830

Mangels
Special weather statement, Apr 19, 5:12 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
512 PM CDT WED APR 19 2017

NEZ087-192300-
Thayer NE-
512 PM CDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THAYER COUNTY UNTIL
600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, or 30 miles north of Belleville, moving northeast at 35
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alexandria and Belvidere.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4013 9750 4028 9763 4035 9751 4035 9737
      4018 9737
TIME...MOT...LOC 2212Z 237DEG 30KT 4026 9748

Heinlein
Local storm report, Apr 19, 5:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
522 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             4 W ALEXANDRIA          40.26N 97.47W
04/19/2017  E1.00 INCH       THAYER             NE   TRAINED SPOTTER

&&
Special weather statement, Apr 19, 5:29 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
529 PM CDT WED APR 19 2017

NEZ087-192315-
Thayer NE-
529 PM CDT WED APR 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THAYER COUNTY UNTIL
615 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hubbell, or 18 miles northeast of Belleville, moving northeast at 45
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Alexandria, Hubbell and Gilead.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Nebraska.

LAT...LON 4002 9737 4000 9740 4000 9754 4008 9764
      4029 9737
TIME...MOT...LOC 2229Z 228DEG 39KT 4007 9749

Heinlein

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 10:33 PM CDTSevere Thunderstorm WarningGIDJewell42 min
Apr 19, 4:54 PM CDTSpecial Weather StatementGIDMitchell36 min
Apr 19, 5:08 PM CDTSevere Thunderstorm WarningGIDMitchell52 min
Apr 19, 5:44 PM CDTSpecial Weather StatementGIDMitchell31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.